Between tots' cough and cold medicines being pulled from store shelves, and a New York teenager dying from a muscle-cream overdose, the past year's scares are grounds for renewing a healthy fear for the products stowed in your medicine cabinet.
In the spirit of Poison Prevention Week – which began on Sunday and runs through Saturday, March 22 – experts from the Ruth A. Lawrence Poison and Drug Information Center, located in the University of Rochester Medical Center, urge you to be cautious when medicating with any product, especially those below.
Last April, the death of New York City-area high-school track star Arielle Newman shocked the nation; the young woman allegedly died of a muscle-cream overdose, perhaps from frequently slathering her sore muscles with gobs of popular over the counter relief ointment, such as Ben-Gay and Icy Hot.
“Over time, these leads to the dangerous build up of methyl salicylate, an anti-inflammatory similar to but more potent than topical aspirin,” said Ruth Lawrence, M.D., the medical director of the center, which serves the 12-county Finger Lakes area. “This is a sobering example of too much of a good thing becoming a bad thing. Anything can be a poison; it's just a matter of amount. It's wise to read the warning labels and to consult your doctor before turning to any medicated cream routinely.”
Not all pain-relievers are equal, especially when it comes to kids. Aspirin can be dangerous to children 16 or younger, possibly causing Reye's syndrome – a rare but potentially fatal disease that damages the liver and the brain. The syndrome has been linked to children who were given aspirin during or recently after having a viral illness, like chicken pox.
“We can't stress the importance of proper dosage and medical guidance before giving children any medication,” said John Benitez, M.D., M.P.H., the center's managing director. “That said, non-steroidal anti-inflammatory drugs, or NSAIDs, like ibuprofen and acetaminophen, are the better choices for kids.”
Still, even adults have to be careful with over the counter pain relievers.
“Just because they don't require a prescription doesn't mean they're harmless,” Benitez said. “In the past five years, the number of calls we receive related to acetaminophen overexposures has risen steadily, and now accounts for just over 6 percent of all calls. And the past few years, nearly two dozen of those exposures resulted in unintentional death.”
Formerly a medicine cabinet staple for inducing vomiting in the case of accidental poisoning, syrup of ipecac has come under new scrutiny. A recent expert study has shown that vomiting alone doesn't rid poisons from the stomach, and actually, the syrup can delay the administration of more effective treatments. Moreover, having it in easy reach may encourage misuse by bulimics, which in turn can lead to heart damage and in grave cases, death.
“Ideally, parents should now keep activated charcoal on hand instead,” Lawrence said. “And, if a poisoning occurs, they should call us first. We would let them know if, when and how to use it.”
Activated charcoal may be purchased at most pharmacies.
In recent months, the Food and Drug Administration issued a public health advisory, saying that that parents and caregivers not use over-the-counter cough or cold medications for children 2 years old and younger. The medications had not been shown to be effective, yet many contained multiple active ingredients that parents might accidentally combine, causing serious side effects related to overdose. Pharmacies pulled the products from their shelves.
“Many medicines contain multiple active ingredients, so parents were likely to combine them unknowingly,” Lawrence said. “With no proven benefit, it's not worth the risk of accidental overdose.”
But 2-year-olds weren't the only age group doctors worried about – in January, the CDC reported that an estimated 7,000 kids 11 years old and younger landed in pediatric emergency departments each year for unsupervised ingestions of these medicines.
“Clearly, it's important that these are stored beyond kid's reach,” Lawrence said. “In the meantime, parents might consider some natural alternatives, like pasteurized honey, which has recently proven a safe and effective alternative.”
The study, conducted at Penn State College of Medicine, revealed that a small dose of honey (not recommended for children under less than 1 year old) helped kids snooze more comfortably than dextromethorphan, an active ingredient used in many over-the-counter cough and cold products.
Expired medicines can become ineffective, or worse, toxic – so comb through your cabinet and dispose of pills and capsules by making them unpalatable (try mixing them with used kitty litter or old coffee grounds before throwing them out).
And even new products can turn bad with poor storage – heat, moisture and sunlight are all responsible for speeding up the drug's natural breakdown, zapping effectiveness.
“The best place to store might be on a high, inaccessible shelf in a parent's bedroom closet,” Benitez said. “Oddly enough, the bathroom, where people usually turn to because that's where the cabinets are already built into the wall, can be some of the worst choices.”
As always, if you suspect poisoning or have concerns about the safety of a chemical, product or medication, call the Poison Center immediately at 1-800-222-1222.